Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 31, NWS Brownsville, TX

June 24, 2019Hidalgo County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 24, 2019, 5:40 PM CDT for Hidalgo County, Kenedy County, Willacy County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 5:40 PM CDT (22:40 UTC)
Expired
Jun 24, 2019, 6:30 PM CDT
In force
50 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 85 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3030 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:37 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 4:37 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
437 PM CDT Mon Jun 24 2019

.SHORT TERM (Tonight through Tuesday Night): The latest BRO/CRP
radar imagery shows that the conv boundary to our north is
persisting, but is slowing down a bit in forward speed. The
overall trend of this boundary will likely determine the conv
potential across Deep South TX and the RGV into the evening and
overnight hours. LAPS CAPE values remain in the 4000 to 5300 J/KG
range mainly along and east of the Intestate 69C corridor. The
current convection looks to be firing near this max CAPE values as
the boundary continues moving south. The ARW short term guidance
appears to be handling this conv the best of the CAMS guidance.
The ARW shows this conv boundary sagging steadily southwards this
evening and tonight eventually pushing the activity closer to the
Rio Grande. This looks reasonable and will go close to this
guidance for conv trends over the next 6 to 12 hours.

Assuming that the conv complex pushes to the west and south of the
Rio Grande later tonight, we may get a lull in the activity as
outflow from the conv stabilizes the atms.

The conv potential may persist into Tues for the region as a 500
mb trough axis develops/moves into the region from the west. So
will maintain chc pops into Tues with decent QPF with the pops
trending down into Tues Night.

The increasing pops/cld cover and the conv outflow will likely
start lowering the temps through tomorrow night. Fortunately, this
will likely limit the heat index values for tomorrow afternoon.
Will allow the Heat Advisory to expire at 7 pm this evening.

.LONG TERM (Wednesday through Monday): Finally, the pattern
begins to change in the long term as high pressure builds west of
the region by midweek. This will allow for a fairly benign upper
level pattern to set up, at least initially. At the surface, high
pressure will be in control of our weather here in Deep South
Texas allowing for less wind and perhaps a degree or two cooler
during the afternoon.

With light easterly flow at the surface through the end of the week,
expect some convection possibly developing along the sea breeze
roughly Thursday through the weekend. That said, the upper levels
begin to become a bit more interesting by this weekend as an upper
level trough or TUTT moves into the region. With continued weak
easterly flow at the surface allowing for the development of a sea
breeze front and some upper level support, increased POPs going into
next weekend.

Vaguely looking into the latter half of next weekend and into the
next workweek, it appears a wetter pattern is taking shape across
the region as the TUTT remains in place and southerly return flow
keeps a very rich low level column in place. This should be enough
to help with diurnal development at the very least.

&&

.MARINE (Tonight through Tuesday Night): Surface obs from the
lower TX Bay and Gulf waters in addition to ASCAT estimated winds
indicate that the conditions across the Bay and Gulf waters have
improved somewhat allowing for conditions to drop below SCA
levels. Surface ridging over the Gulf of Mex will maintain light
to moderate SE surface flow along the lower TX throughout
Tues/Tues Night.

(Wednesday through Monday): Moderate winds and seas can be expected
at the start of the long term, however, as high pressure takes
control, surface flow will begin to weaken allowing for a more
favorable marine environment that should persist through the
upcoming weekend. Cannot rule out some shower and storm development
by late week and into the weekend. In response, locally agitated
seas can be expected in the strongest convection, though this
seems like the exception rather than the rule.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  91  80  93 /  50  40  10  10
BROWNSVILLE          81  93  80  95 /  50  40  10  10
HARLINGEN            80  94  79  97 /  50  40  10  10
MCALLEN              81  96  80  99 /  40  50  10  10
RIO GRANDE CITY      79  96  79 100 /  40  50  20  10
SOUTH PADRE ISLAND   81  86  81  89 /  50  30  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250>255-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term...55
Graphicast/Upper Air...62
Hazardous weather outlook, Jun 24, 4:25 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CDT Mon Jun 24 2019

TXZ248>257-351-353-252130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Heat Advisory remains in effect for inland Cameron, Willacy and
Kenedy, Hidalgo, Brooks and Starr counties until 7 PM CDT this
evening. Dangerous heat indices between 111 and 115 degrees can
be expected through early evening.

There is a moderate risk of rip currents along the lower Texas
coast, including Boca Chica Beach and the beaches of South Padre
Island.

There is potential for a few strong storms to develop across the
northern ranchlands and upper Rio Grande Valley this evening and
overnight. If storms develop, isolated strong wind gusts and
large hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is potential for a few strong storms to develop, mainly
across the northern ranchlands and upper Rio Grande Valley on
Tuesday. If storms develop, isolated strong wind gusts and large
hail will be possible.

The rip current risk is expected to remain elevated through
mid-week along the lower Texas coast, including Boca Chica Beach
and the beaches of South Padre Island.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-252130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 2:27 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
227 PM CDT Mon Jun 24 2019

TXZ251-351-242015-
Coastal Kenedy TX-Inland Kenedy TX-
227 PM CDT Mon Jun 24 2019

...SPECIAL WEATHER STATEMENT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riviera, or near Sarita, moving south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sarita and Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2726 9773 2727 9771 2728 9765 2724 9763
      2724 9758 2711 9752 2711 9796 2724 9793
      2724 9789 2725 9785 2725 9782 2727 9781
      2727 9780 2728 9779 2728 9776
TIME...MOT...LOC 1927Z 359DEG 9KT 2728 9778

BRADY
Special weather statement, Jun 24, 5:37 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Brownsville TX
537 PM CDT Mon Jun 24 2019

TXZ252>254-353-242315-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
537 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...NORTHERN
HIDALGO...EASTERN STARR AND WESTERN WILLACY COUNTIES UNTIL 615 PM
CDT...

At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of San Manuel to 8 miles south of
Santa Catarina. Movement was south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hargill, Lasara, San Manuel, Mccook, Linn, Faysville, Puerto Rico,
Red Gate, Santa Catarina and Lasara Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2635 9863 2678 9868 2678 9799 2676 9798
      2662 9799 2661 9794 2635 9786
TIME...MOT...LOC 2237Z 001DEG 12KT 2657 9802 2654 9862

BRADY

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:33 PM CDTSmall Craft Advisory for WindsBRO8 hr
Jun 24, 4:17 AM CDTHeat AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Starr, Willacy15 hr
Jun 24, 2:27 PM CDTSpecial Weather StatementBROKleberg48 min
Jun 24, 3:09 PM CDTSpecial Marine WarningBRO2 hr
Jun 24, 3:20 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy40 min
Jun 24, 3:51 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy39 min
Jun 24, 4:27 PM CDTSevere Thunderstorm WarningBROKenedy48 min
Jun 24, 4:34 PM CDTTornado WarningBROKenedy26 min
Jun 24, 4:45 PM CDTAreal Flood AdvisoryBROKenedy2 hr
Jun 24, 4:57 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy48 min
Jun 24, 4:59 PM CDTTornado WarningBROKenedy, Willacy31 min
Jun 24, 5:37 PM CDTSpecial Weather StatementBROHidalgo38 min
Jun 24, 5:43 PM CDTSpecial Marine WarningBRO2 hr
Jun 24, 5:55 PM CDTSpecial Marine WarningBRO80 min
Jun 24, 6:06 PM CDTAreal Flood AdvisoryBROHidalgo, Willacy84 min
Jun 24, 6:14 PM CDTSpecial Weather StatementBROStarr46 min
Jun 24, 6:15 PM CDTSpecial Weather StatementBROStarr45 min
Jun 24, 6:20 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr22 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningBROHidalgo, Willacy32 min
Jun 24, 6:38 PM CDTSpecial Weather StatementBROHidalgo, Starr52 min
Jun 24, 6:53 PM CDTSpecial Marine WarningBRO112 min
Jun 24, 6:56 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.